Medline ® Abstract for Reference 140
of 'Chemotherapy hepatotoxicity and dose modification in patients with liver disease'
Veno-occlusive disease of the liver after high-dose mitomycin C therapy and autologous bone marrow transplantation.
Lazarus HM, Gottfried MR, Herzig RH, Phillips GL, Weiner RS, Sarna GP, Fay J, Wolff SN, Sudilovsky O, Gale RP, Herzig GP
Twenty-nine patients with refractory malignancies underwent intensive therapy with mitomycin C (60, 75, or 90 mg/m2 IV) and autologous marrow transplantation. Six patients developed the clinical syndrome of hepatic veno-occlusive disease (VOD) characterized by progressive abnormalities in liver function, abdominal pain, and ascites 15-70 days after mitomycin C therapy. Postmortem material was available in 16 patients, including four patients who had the clinical syndrome. VOD of the central and sublobular hepatic veins was noted in these four patients. VOD was discovered incidentally at autopsy in one of 12 patients without antemortem clinical evidence of disease. Two patients with abnormalities of liver function but without ascites or right upper quadrant pain had no evidence of VOD at autopsy. Although not statistically significant, there was a greater incidence of VOD with increasing doses of mitomycin C. When bone marrow toxicity of mitomycin C was overcome by autologous bone marrow transplantation, the development of VOD appeared to be the limiting factor in dose escalation.